Texas, 2018Heat in Texas, May 16, 2018
May 16, 2018 · NWS EWX · 1 event in 1 county or zone
A 7 month old baby girl died of heat exhaustion after being accidentally left in a car at the Eagle Pass High School. The father is a teacher at the high school and forgot to drop the baby off at day care.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 7 month old baby girl died of heat exhaustion after being accidentally left in a car at the Eagle Pass High School. The father is a teacher at the high school and forgot to drop the baby off at day care. High temperatures in Eagle Pass that day were near 100 degrees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 16, 1:48 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, May 16, 1:48 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
248 PM CDT Wed May 16 2018
.SHORT TERM (Tonight through Thursday Night)...
The focus of the immediate short term is out west where a dry line
is mixing eastward and interacting with remnant outflow from this
morning's convection in the Panhandle. While upper level dynamical
support is lacking for organization, an uncapped atmosphere, strong
mid level lapse rates, and 2000+ j/kg of MUCAPE should be enough to
potentially develop some isolated strong to severe storms along the
dry line. Already this afternoon, CI is taking place over the Mexican
mountains and along the dry line in southern Pecos county. Most CAMs
produce this convection between 21-22z and push it southeast with the
steering flow into the Edwards Plateau. As you move southeast,
forecast soundings become more dry in the low levels with more of an
inverted V set up, so would not be surprised to see this convection
produce more outflow that carries the cells into the Plateau and Hill
Country. As more dry air entrains into the storms and they gust out,
they should dissipate before reaching the I-35 corridor, if they even
make it into the CWA. However, with the high instability and mid
level lapse rates, these cells will be capable of large hail and
damaging winds. Have included low end chance PoPs for the northwest
zones, encapsulating the current marginal risk area by SPC and
included potential severe wording as well. This activity should be
mostly over with by midnight as indicated in the hi-res guidance and
due to the loss of heating.
Thursday is expected to be quite dry and hot, with highs in the 90s
for much of South Central Texas and triple digits for the Rio Grande
Plains. The hot and dry conditions will likely lead to elevated to
near critical fire weather concerns, especially for the hottest areas
along the Rio Grande.
&&
.LONG TERM (Friday through Wednesday)...
Another hot and dry day expected Friday as the upper ridge axis
builds overtop the region. A weak low over the Rockies will do enough
to weaken the ridge and shift it eastward over the weekend. This will
bring weak southwest flow to the region late in the weekend and into
early next week.
Sunday may be the next best shot at rain chances for the area as weak
shortwaves pass over the area but this is quite weak and shouldn't
result in much more than isolated strong storms in the afternoon.
Otherwise, a dirty high type set up looks to be in place for much of
the week as low chances for afternoon showers and storms will be
possible under the broad ridging influencing the region.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 70 95 69 94 72 / 10 0 0 0 -
Austin Bergstrom Intl Airport 67 94 68 94 71 / 10 0 0 0 10
New Braunfels Muni Airport 67 94 68 94 71 / 10 0 0 0 10
Burnet Muni Airport 68 94 67 93 70 / 20 0 0 0 0
Del Rio Intl Airport 72 101 72 99 72 / 20 0 0 - 10
Georgetown Muni Airport 69 94 68 93 71 / 10 0 0 0 -
Hondo Muni Airport 66 96 67 96 70 / 10 0 0 0 0
San Marcos Muni Airport 67 94 68 94 71 / 10 0 0 0 10
La Grange - Fayette Regional 68 94 70 94 72 / 10 0 0 0 0
San Antonio Intl Airport 69 96 70 95 72 / 10 0 0 0 10
Stinson Muni Airport 69 97 69 96 72 / 10 0 0 0 -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Mesoscale/Aviation...10
Synoptic/Grids...TB3
Hazardous weather outlook, May 16, 1:01 PM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
201 PM CDT Wed May 16 2018
TXZ171>173-183>194-202>209-217>225-228-171915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
201 PM CDT Wed May 16 2018
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...This Afternoon And Tonight.
Isolated strong to severe thunderstorms are possible this
afternoon and this evening, mainly northwest of a line from Del
Rio to Fredericksburg to Burnet. Primary threats are large hail
and damaging winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Friday afternoon, elevated to near critical fire weather
conditions could develop along the Rio Grande as breezy south
winds combine with low relative humidities. Otherwise, no
hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Local storm report, May 16, 2:37 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
337 PM CDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG BLANCO 30.10N 98.43W
05/15/2018 BLANCO TX PUBLIC
PUBLIC REPORT OF TREE DAMAGE ON THE WEST
SIDE OF THE CITY OF BLANCO.
&&
AATLocal storm report, May 16, 2:53 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
353 PM CDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG BLANCO 30.10N 98.43W
05/15/2018 BLANCO TX PUBLIC
PUBLIC REPORT OF TREE DAMAGE ON THE WEST
SIDE OF THE CITY OF BLANCO. TIME CORRECTED
FROM PREVIOUS LSR.
&&
AATHeat, Maverick
- When
- May 16, 3:45 PM CST
- Where
- Maverick forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 28.743, -100.314 (the zone’s center; the record gives no point)
A 7 month old baby girl died of heat exhaustion after being accidentally left in a car at the Eagle Pass High School. The father is a teacher at the high school and forgot to drop the baby off at day care. High temperatures in Eagle Pass that day were near 100 degrees.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Heat, Maverick | 2018-05-16 | 1 | Female | Vehicle/Towed Trailer | Indirect |
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, May 16, 20181 death · 2 injured · 1 event
- Heat in Arizona, May 16 to 18, 20181 death · 1 event
- Flash Flooding and Flood in Kentucky, May 16, 2018$70,000 · 3 events
- Lightning Strike in Mississippi, May 16, 2018$30,000 · 1 event
- Flooding in West Virginia, May 16 to 21, 2018$1,000 · 13 events
- Lightning Strike in Tennessee, May 16, 20181 injured · $10,000 · 1 event
- Flooding in Virginia, May 16 to 17, 20189 events
- Hail in Texas, May 16, 20181.75 in hail · 8 events
- Heavy Rain in California, May 16 to 17, 20187 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 16, 20187 events
- Hail in Kansas, May 16 to 19, 20181.75 in hail · 7 events
- Flash Flooding and Hail in Nevada, May 16 to 17, 20181.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746894.